Ohio, 2004

Hail and Damaging Winds in Ohio, May 17, 2004

May 17, 2004 · NWS ILN · 12 events in 10 counties and zones

6 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 1:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 17, 1:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON MAY 17 2004

.DISCUSSION...
SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN.  WITH ABUNDANT
LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE
THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS.  WILL
TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS
PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE.

OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER
THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS.  ETA/GFS IN GOOD
AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY
AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO
WEDNESDAY.  FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE
1500 TO 2000 J/KG RANGE.  THESE VALUES...COMBINED WITH LOW LVL CONV
ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  AS A RESULT...HAVE KEPT
HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN.  SINCE CONVECTION WILL
LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN
APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE
LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE
TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK
THIS SPRING.  SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD
THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75
INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL
BOUNDARY.  FFG VALUES ARE NOT THAT LOW.  HOWEVER...FIRST LINE OF
CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL.
ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING.  MIDNIGHT SHIFT
WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO
WEDNESDAY.

FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY
NIGHT.  ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND
THUNDERSTORMS.

OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY
NIGHT.  WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING
DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON
SHOWER/THUNDERSTORM CHANCES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

HICKMAN
Hazardous weather outlook, May 17, 4:58 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
558 AM EDT MON MAY 17 2004

INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>073-077>082-088-171157-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH-
MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-
PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH-
SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH-
WAYNE IN-
558 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING.  DURING THE OVERNIGHT HOURS STRONG
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING.

FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TUESDAY.

 TIPTON

The radar

The Cincinnati radar (KILN), 12 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 17, 2:30 PM EST to 2:40 PM EST
Where
Clinton County, 6 mi W of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.450, -83.950

Ten power poles were snapped along State Route 73 just east of Interstate 71. 0.88 inch hail also occurred with the storm.

Thunderstorm Wind, Preble

When
May 17, 5:45 PM EST to 5:48 PM EST
Where
Preble County, 5 mi N of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.633

Trees and power lines were downed.

Hail, Champaign

When
May 17, 6:02 PM EST to 6:06 PM EST
Where
Champaign County, St Paris
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.950

Thunderstorm Wind, Shelby

When
May 17, 6:35 PM EST to 6:38 PM EST
Where
Shelby County, Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.150

Two trees were downed.

Hail, Hocking

When
May 17, 6:50 PM EST to 6:54 PM EST
Where
Hocking County, Rockbridge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -82.533

Hail, Adams

When
May 17, 6:50 PM EST to 6:55 PM EST
Where
Adams County, Peebles
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -83.400

Hail, Clermont

When
May 17, 6:50 PM EST to 6:54 PM EST
Where
Clermont County, 2 mi N of Williamsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -84.050

Thunderstorm Wind, Logan

When
May 17, 7:05 PM EST to 7:08 PM EST
Where
Logan County, Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -83.767

Trees and power lines were knocked down.

Thunderstorm Wind, Brown

When
May 17, 7:05 PM EST to 7:08 PM EST
Where
Brown County, Mt Orab
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -83.917

Power poles and lines were knocked down.

Hail, Highland

When
May 17, 7:15 PM EST to 7:18 PM EST
Where
Highland County, Lynchburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -83.800

Hail, Clinton

When
May 17, 7:26 PM EST to 7:29 PM EST
Where
Clinton County, New Vienna
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -83.700

Thunderstorm Wind, Hocking

When
May 17, 8:00 PM EST to 8:03 PM EST
Where
Hocking County, 4 mi NE of Starr
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -82.317

Numerous trees were downed along State Route 278 and Tick Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400714, 5400715, 5400716, 5400720, 5400717, 5400718, 5400721, 5400719, 5400722, 5400723, 5400724, 5400725.